Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 97, NWS Las Vegas, NV

September 1, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 4:36 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 4:36 AM PDT (11:36 UTC)
Expired
Sep 1, 2023, 7:45 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 57 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS55 KVEF 011136
FFWVEF
CAC071-011445-
/O.NEW.KVEF.FF.W.0097.230901T1136Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
436 AM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  The York Burn Area in...
  San Bernardino County in southern California...

* Until 745 AM PDT.

* At 436 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the York Burn Area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the York Burn
           Area.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of areas in and around
           the York Burn Area.

* Some locations that will experience flash flooding include...
  York Burn Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
      3538 11510 3537 11510 3536 11509 3533 11504
      3525 11494 3524 11492 3516 11483 3513 11489
      3510 11491 3504 11495

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
380 
WGUS75 KVEF 011242
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
542 AM PDT Fri Sep 1 2023

CAC071-011445-
/O.CON.KVEF.FF.W.0097.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
542 AM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING FOR THE YORK BURN AREA REMAINS IN EFFECT 
UNTIL 745 AM PDT THIS MORNING FOR SAN BERNARDINO COUNTY...

At 542 AM PDT, Doppler radar indicated thunderstorms that were 
producing heavy rain over the York Burn Area have weakened. Radar 
estimated 1 to 2 inches fell over the eastern parts of the burn 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the York Burn Area.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of areas in and around
         the York Burn Area.

Some locations that will experience flash flooding include...
  York Burn Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
      3538 11510 3537 11510 3536 11509 3533 11504
      3525 11494 3524 11492 3516 11483 3513 11489
      3510 11491 3504 11495

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
939 
WGUS75 KVEF 011436
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
736 AM PDT Fri Sep 1 2023

CAC071-011446-
/O.EXP.KVEF.FF.W.0097.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
736 AM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING FOR THE YORK BURN AREA WILL EXPIRE AT 745 AM 
PDT THIS MORNING FOR SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM PDT Sunday for 
portions of northwest Arizona, southeast California and southern 
Nevada.

LAT...LON 3492 11509 3515 11539 3533 11525 3540 11513
      3538 11510 3537 11510 3536 11509 3533 11504
      3525 11494 3524 11492 3516 11483 3513 11489
      3510 11491 3504 11495

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:42 AM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 1, 1:42 AM PDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
142 AM PDT Fri Sep 1 2023

.SYNOPSIS...Low pressure to our west will pull monsoon moisture
into our area today and Saturday with moisture lingering into
Sunday. Scattered to numerous thunderstorms are expected today and
Saturday across Mohave, Clark, and Lincoln counties where storms
will pose an increased flash flood threat as well as a marginal
severe wind threat. Gusty winds associated with the low pressure
system will lead to gusts up to 50 mph across much of Inyo, Nye,
and Esmeralda counties today and up to 40 mph on Saturday. High
temperatures will be 5 to 10 degrees below normal over the next 7
days with dry weather expected on Labor Day and for much of next
week.

&&

.DISCUSSION...Friday through Sunday.

Active weather is forecast today through Sunday with shower and
thunderstorm coverage expanding across the eastern half of our
area. Scattered to numerous storms are forecast across eastern
San Bernardino, Clark, Lincoln, and Mohave counties today and
Saturday with coverage more localized to Lincoln and northern
Mohave counties on Sunday. Moisture pooled to our south is pulled
north into our area today by a low pressure system to our west.
Based on the RAP forecast, higher precipitable water values surge
northward later this morning reaching 1-1.50 inches across Lincoln
County and 1.50-2+ inches across the other county areas listed
earlier. Storms that develop in this high moisture environment
will likely produce high rain rates and excessive rainfall
amounts, resulting in an increasing chance for flash flooding. A
Flash Flood Watch is in effect today for southern Nye, Clark,
Lincoln, and Mohave counties including the Colorado River Valley.
The Thursday afternoon sounding in Las Vegas had 1.16 inch PWATs
primarily from moisture residing in the mid levels but forecast
soundings for today show deep layer moistening of the low-mid
level atmospheric profile with PWATs increasing to 1.50 to 1.75
inches in Las Vegas, indicative of what the RAP is forecasting.
Strong winds are another concern for today as they are expected to
develop later this morning across Inyo, Esmeralda, and Nye
counties. A Wind Advisory is in place for these areas where
southerly gusts up to 50 mph are expected. There will also be a
noticable decrease in high temperatures today with afternoon highs
around 10 degrees cooler than Thursday.

The Labor Day Weekend begins with higher moisture in place across
our eastern areas where a Flood Watch remains in effect through
Saturday evening. The low pressure system west of the area will
continue to add upper level support for more organized convection
on Saturday. Higher rain rate and excessive rainfall amounts will
result in an increased possibility of flash flooding across the
watch area.

The flash flood threat is mitigated or lower on Sunday as the low
pressure system moves east and begins to scour out the moisture,
bringing drier air to our southern areas and focusing storm
activity across Lincoln and northern Mohave Counties. In addition,
higher precipitation chances continue in the mountains of Clark
County on Sunday but overall, less moisture is expected to lead to
less intense rainfall rates.

Temperatures over the Labor Day Weekend are expected to be around
10 degrees below normal each day. Conditions dry out on Monday
with only a few isolated showers or storms indicated in northern
and eastern Mohave County. Dry weather and more pleasant conditions
are forecast Tuesday through Thursday with high temperatures
around 5 degrees below normal.

&&

.AVIATION...For Harry Reid...Very active weather is expected today.
In the pre-dawn hours, a push of strong southeasterly winds from
distant thunderstorms will be possible. This could be accompanied by
showers and perhaps a thunderstorm. After a short break,
thunderstorm chances near the terminal are expected to begin around
noon and continue through the evening and possibly into the night.
The main threats with storms will be erratic, gusty winds, heavy
rain, and low ceilings with terrain obscuration. Another active day
is likely on Saturday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Stormy conditions can be expected for much of the
region today, with thunderstorm chances spreading from southeast to
northwest through the day. The main threats with storms will be
erratic, gusty winds, heavy rain, and low ceilings with terrain
obscuration. Thunderstorm chances will begin to decrease from the
west on Saturday, but another active day is likely for northwest
Arizona, southeast Nevada, and extreme southeast California.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

In the hours before

Local storm report, Sep 1, 1:46 AM PDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
146 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     Tstm Wnd Gst     5 E New Kingman-Butler  35.26N 113.93W
09/01/2023  M62 MPH          Mohave             AZ   ASOS

            Winds of 58 mph or more lasted from
            0109-0122 MST.

&&

Morgan
Local storm report, Sep 1, 2:08 AM PDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
208 AM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Tstm Wnd Gst     9 W Golden Valley       35.23N 114.38W
09/01/2023  M59 MPH          Mohave             AZ   Mesonet

            Time of occurrence estimated from radar and
            lightning data.

&&

Morgan

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:05 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino55 min
Aug 31, 7:17 PM PDTFlash Flood WarningVEFSan Bernardino88 min
Sep 1, 1:38 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Sep 1, 3:42 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 4:16 AM PDTSevere Thunderstorm WarningVEFSan Bernardino59 min
Sep 1, 1:37 PM PDTSevere Thunderstorm Warning Destructive damage threatVEFSan Bernardino38 min
Sep 1, 2:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Sep 1, 2:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Sep 1, 2:52 PM PDTFlash Flood Warning Considerable damage threatVEFInyo99 min
Sep 1, 2:58 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino4 hr
Sep 1, 3:16 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 3:33 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 1, 4:04 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Sep 1, 4:13 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.